Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 340, NWS Dodge City, KS

August 29, 2019Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 29, 2019, 5:05 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2019, 5:05 PM MDT (23:05 UTC)
Expired
Aug 29, 2019, 6:00 PM MDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:11 PM MDTHAIL 1.2519 N Kendall, KS.
Aug 29, 5:11 PM MDTHAIL 1.2519 N Kendall, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1374 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

955 
WUUS53 KDDC 292305
SVRDDC
KSC075-093-300000-
/O.NEW.KDDC.SV.W.0340.190829T2305Z-190830T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
605 PM CDT Thu Aug 29 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hamilton County in southwestern Kansas...
  Northern Kearny County in southwestern Kansas...

* Until 700 PM CDT/600 PM MDT/.

* At 604 PM CDT/504 PM MDT/, a severe thunderstorm was located 13
  miles southwest of Leoti, moving southeast at 20 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Hamilton and northern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10168 3826 10116 3824 10111 3804 10111
      3793 10139 3825 10169
TIME...MOT...LOC 2304Z 299DEG 12KT 3832 10150 

HAIL...2.00IN
WIND...60MPH
 
$$

TURNER
4 follow-up statements
432 
WWUS53 KDDC 292318
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
618 PM CDT Thu Aug 29 2019

KSC075-093-300000-
/O.CON.KDDC.SV.W.0340.000000T0000Z-190830T0000Z/
Hamilton KS-Kearny KS-
618 PM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHERN KEARNY
COUNTIES...

At 617 PM CDT/517 PM MDT/, a severe thunderstorm was located 18 miles
south of Leoti, moving southeast at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hamilton and northern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10168 3826 10116 3824 10111 3804 10111
      3793 10139 3825 10169
TIME...MOT...LOC 2317Z 328DEG 15KT 3824 10148 

HAIL...2.00IN
WIND...60MPH
 
$$

TURNER
826 
WWUS53 KDDC 292333
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
633 PM CDT Thu Aug 29 2019

KSC075-093-300000-
/O.CON.KDDC.SV.W.0340.000000T0000Z-190830T0000Z/
Hamilton KS-Kearny KS-
633 PM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHERN KEARNY
COUNTIES...

At 632 PM CDT/532 PM MDT/, a severe thunderstorm was located 15 miles
north of Kendall, moving southeast at 20 mph.

HAZARD...Up to two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hamilton and northern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10168 3826 10116 3824 10111 3804 10111
      3793 10139 3825 10169
TIME...MOT...LOC 2332Z 328DEG 14KT 3815 10146 

HAIL...2.00IN
WIND...60MPH
 
$$

TURNER
907 
WWUS53 KDDC 292345
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
645 PM CDT Thu Aug 29 2019

KSC075-093-300000-
/O.CON.KDDC.SV.W.0340.000000T0000Z-190830T0000Z/
Hamilton KS-Kearny KS-
645 PM CDT Thu Aug 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR NORTHEASTERN HAMILTON AND NORTHERN KEARNY
COUNTIES...

At 645 PM CDT/545 PM MDT/, a severe thunderstorm was located 12 miles
north of Kendall, moving southeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Hamilton and northern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10168 3826 10131 3818 10124 3804 10111
      3793 10139 3825 10169
TIME...MOT...LOC 2345Z 323DEG 11KT 3810 10147 

HAIL...1.75IN
WIND...60MPH
 
$$

TURNER
945 
WWUS53 KDDC 292356
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
656 PM CDT Thu Aug 29 2019

KSC075-093-300005-
/O.EXP.KDDC.SV.W.0340.000000T0000Z-190830T0000Z/
Hamilton KS-Kearny KS-
656 PM CDT Thu Aug 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON AND
NORTHERN KEARNY COUNTIES WILL EXPIRE AT 700 PM CDT/600 PM MDT/...
    
The severe thunderstorm which prompted the warning is weakening 
below severe limits. Hail up to the size of nickels is still 
possible. Therefore, the warning will be allowed to expire at 7 pm 
CDT.

LAT...LON 3826 10168 3826 10131 3818 10124 3804 10111
      3793 10139 3825 10169
TIME...MOT...LOC 2355Z 299DEG 12KT 3809 10144 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:54 AM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 29, 11:54 AM MDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1254 PM CDT Thu Aug 29 2019

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Friday)
Issued at 1136 AM CDT Thu Aug 29 2019

Mostly quiet through the late afternoon across the CWA ahead of a
shortwave that will drop out of northwest Kansas skirting across
the northern tier of counties along the Hwy 96 and I-70 corridors.
Afternoon high temperatures will push into the 90s to near 100 for
counties along the Colorado border. Increasing clouds this
afternoon due to the aforementioned shortwave and associated
frontal boundary at the surface. Expect thunderstorms to develop
for far northwest counties after 4PM along the dryline coming out
of Colorado with the majority of the activity to the north along
the vicinity of the triple point of the surface boundary. These
storms will push east through sunset losing its instability before
moving out of the CWA into central Kansas before midnight. With
the increased instability with CAPE in the 2000J/kg range due to
strong daytime heating, supercells will be the main concern with
the shear values over 30kts. Large hail will be the main threat to
start before these storms become more aligned and outflow dominant
with its eastward progression towards sunset. QPF values look to
be less than an inch, so any flooding concerns look to be nil
staying til Friday evening for that to be more of a factor.

Overnight into Friday morning, with the frontal boundary stalling
across western Kansas, expect low stratus to linger through much
of the day with mild temperatures to start the morning in the 60s
and afternoon highs only reaching into the 80s for the much of
the CWA. Some low 90s possible along the Oklahoma state line due
to being south of the aforementioned frontal boundary and seeing
more sun as a result. The next round of rain showers and isolated
thunderstorms look to be fore late Friday afternoon as another
shortwave kicks off along the stalled frontal boundary with the
main concern to be with flash flooding as QPF values look to be in
the 1-3 inch range for areas already saturated east of Hwy 183.
Severe storms look to be of minimal concern at this point with
winds being the main concern if anything due to being more of a
cluster of storms and being more widespread as well under the
heavy cloud cover.

Expect these storms and rain showers to linger overnight into
Saturday morning with a flash flood watch likely to be issued
later this afternoon for this same area and time frame. Morning
low temperatures will once again be in the 60s and afternoon highs
only reaching the upper 70s to low 80s due to the rain cooled air
and lingering cloud cover. The longwave trough looks to push
through the region later on Saturday with the associated weather
moving into central and eastern portions of the state. Improving
sky conditions to end the weekend and start of the long term with
a warming and drying trend in store after this active weather
pattern of the short term.

.LONG TERM...(Friday night through Thursday)
Issued at 1245 PM CDT Thu Aug 29 2019

Once the longwave trough pushes the weather out of the CWA on
Saturday, expect improved conditions into the rest of the long
term forecast as an upper level ridge pushes across much of the
Rockies and high plains with surface high pressure building in
from the north. A below average temperature afternoon for Saturday
in the upper 70s to mid 80s, but a warmup is in store for Sunday
and into Labor Day to start the new work week. Morning low
temperatures will be on the mild side in the 60s and afternoon
highs on the average side of things for this time of year in the
upper 80s to low 90s. No precipitation is forecasted for the long
term forecast as longer term models show the aforementioned upper
level ridge to stay in place as more of an omega block pushing
any disturbances to the north and south into the Dakotas and into
Tejas. A look at the long term climate forecasts for much of
September looks to be more of an average temperature and
precipitation outlook with more active weather with cooler than
average temperatures to the east and northeast portions of the
country.

So the bottom line for the long term is dry and warm through the
end of next week with the only weather concern is with the short
term weather for today and tomorrow coming to end pushing into
central and eastern portions of the state by Saturday afternoon at
the start of the long term. Enjoy the dry and warm holiday weekend
and also for the beginning of the new month of September.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM CDT Thu Aug 29 2019

VFR conditions expected throughout the entire period for all
locations. A few high clouds this afternoon increasing in coverage
towards sunset associated with a shortwave pushing across the CWA.
Rain showers and isolated storms expected for HYS after 01Z.
Lowering ceilings towards sunrise but should stay VFR with
lingering cloud cover due to a cold front pushing through the
region. Southeast winds will be breezy this afternoon 12-15kts
easing overnight and through the end of the period. Another round
of storms and rain showers more widespread for all TAF sites after
the end of the period heading towards the 00Z time frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  68  88  65 /  10  20  40  50
GCK  96  64  88  62 /  10  20  40  40
EHA  98  63  91  62 /  10  10  30  30
LBL  97  66  93  64 /  10  10  30  40
HYS  92  65  78  63 /  20  40  50  60
P28  94  70  90  67 /  10  30  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Aug 29, 1:01 PM MDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
201 PM CDT Thu Aug 29 2019

KSZ030-031-043>046-061>066-074>081-084>090-301915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
201 PM CDT Thu Aug 29 2019 /101 PM MDT Thu Aug 29 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to severe storms are likely after 5PM this evening as a
short wave pushes across the high plains pushing out of northwest
Kansas skirting across the northern tier of counties mainly along
the Hwy 96 and I-70 corridors. Large hail and damaging winds are
the main threats with these more isolated supercellular storms
before becoming more linear towards sunset with its eastward
progression. Expect these storms to push east of the CWA into
central portions of the state towards midnight.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The main bulk of the precipitation will come Friday evening and
into Saturday morning with QPF outputs expected to push 1-3 inches
for areas already saturated east of Hwy 183 stretching from Hays
to Medicine Lodge. Expect these storms and widespread rain showers
to start late in the afternoon with severe not expected at this
time with flooding and lightning the main hazards to expect. The
last of the storms should exit the CWA into central and south
central portions of the state by mid day on Saturday before
clearing out and becoming quite quiet weather wise for the next
several days towards the end of the period.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for areas along the Hwy 96 and
I-70 corridor after 5PM this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Lowe

In the hours before

Special weather statement, Aug 29, 4:49 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT Thu Aug 29 2019

KSZ074-084-292330-
Stanton KS-Morton KS-
549 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND WESTERN
STANTON COUNTIES UNTIL 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.
Areas of blowing dust are possible.

Locations impacted include...
Johnson City, Manter, Richfield and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3763 10204 3773 10181 3727 10159 3725 10204
TIME...MOT...LOC 2248Z 242DEG 20KT 3741 10209

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:31 PM MDTSpecial Weather StatementDDCMeade29 min
Aug 28, 9:00 PM MDTSpecial Weather StatementDDCMeade30 min
Aug 29, 4:49 PM MDTSpecial Weather StatementDDCStanton41 min
Aug 29, 5:58 PM MDTSpecial Weather StatementDDCKearny47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.